Summertime and dehydration often go together. But did you know that heat isn’t the only reason you may become dehydrated?
Common medications can also cause dehydration due to the medication’s ability to affect kidney function and elcectrolyte balance, as well as side effects they may cause, such as nausea and diarrhea.
While there are several medications that can cause dehydration, the following are some of the most common.
“If one or more of your medications is known to increase the risk of dehydration, you should never stop taking it without talking to your doctor first, as this can often do more harm than good,” HaVy Ngo-Hamilton, PharmD, clinical consultant at BuzzRx, stated.
Blood pressure medications including ACE inhibitors (angiotensin-converting enzyme inhibitors), such as lisinopril and ramipril and ARBs (angiotensin II receptor blockers), such as losartan, valsartan, and irbesartan can cause dehydration if a person taking them doesn’t drink enough water.
Diabetes medication, such as metformin, canagliflozin (Invokana), and empagliflozin (Jardiance) can cause dehydration due to the following: Metformin has the common side effect of upset stomach and diarrhea. Empagliflozin and canagliflozin are known as SGLT2 Inhibitors (sodium-glucose cotransporter-2 inhibitors), and they work by preventing the kidneys from reabsorbing the blood glucose that is being filtered, which causes glucose to be excreted through the urine.
Diuretics, often referred to as “water pills,” are typically used to treat high blood pressure, as well as heart failure, liver failure, tissue swelling (edema), and kidney disorders, such as kidney stones. The goal of being on a diuretic is to try to achieve euvolemia, a state where your fluid levels are “normal,” said Beckman. However, these medications cause dehydration because they are given when the body has a condition that makes it hold onto fluid.
Chemotherapy medications such as cisplatin and doxorubicin are commonly known for causing nausea and vomiting, which can result in dehydration. People on chemotherapy may also not drink enough water due to pain and fatigue. “Not as commonly known, damage to the kidneys can sometimes cause a drastic increase in urine production for a short period of time. This increase in urine production can also worsen dehydration,” said Ngo-Hamilton.
Over-the-counter laxatives commonly used to alleviate occasional constipation, such as Dulcolax, Miralax, and Milk of Magnesia can cause dehydration because they soften the stool by pulling water from other body parts to the colon, which allows the bowel movement to pass more easily and less painfully. “Drawing water from different body parts to the colon can increase the risk of dehydration,” said Ngo-Hamilton. “While laxatives are helpful and convenient at relieving constipation, one drawback is that they can cause diarrhea, leading to dehydration and electrolyte imbalance.”
If you are exercising or are working outdoors in high heat, your best bet for hydrating is drinking water with a pinch of salt.
“Salt retains water, which is essential when we are trying to hold into water in our body,” said Beckman.
However, if one of your medications can cause dehydration, Ngo-Hamilton stressed that it can be dangerous to overcompensate for the medication’s side effects by drinking more water.
“Consuming too much water can actually be harmful if you have certain medical conditions. For example, if you have heart failure or kidney disease, your doctor may put you on a fluid-restriction diet,” she said.
This type of diet limits the amount of fluid you can consume each day and takes into consideration all sources of foods and drinks that are liquid at room temperature, including water, ice cubes, ice cream, popsicles, soup, and custard.
Beckman noted that it is possible to drink too much water in one sitting.
“Frequent sips of water throughout the day provide a more optimal approach to a healthy electrolyte and fluid balance in your body. Too much fluid at once will cause electrolyte abnormalities, too,” she said.
If one of your medications is known to cause dehydration, talk with your doctor about the recommended fluid intake that is safe to keep you well-hydrated.